I came across some really helpful posts here in my journey to treat the vestibulodynia that birth control has caused for me, and I want to share my current and future experiences . Feel free to PM me with any questions or if you want the names of my doctors, or any of the articles I reference. Forgive me, though, my thoughts may be all over the place as I wanted to just get everything down and don't have time to edit.
- 34 years old
- Living in Los Angeles
- Started Yasmin in early 20s to address acne problems. Totally cleared up acne. Stayed on Yasmin for 5 to 6 years after that.
Three months ago, I started the NuvaRing. I noticed that I was having trouble lubricating during sex, and that I had a very, very low libido. I started thinking that actually, since I started birth control in my 20s, my libido hasn't been the same since before the pills. I have trouble achieving orgasm and trouble getting aroused, but I thought it was just me—just how I was built, unfortunately. My mother has a super-low sex drive and I thought that perhaps I had inherited it. But this new issue with lubrication that was brought on by the NuvaRing had me Googling obsessively, and I came across some research about how oral contraceptives (Yasmin, especially, because of the type of progestin it contains) AND the NuvaRing (again, the type of Progestin used) make your SBGH levels skyrocket. It was like I had a revelation in that moment—that the low libido issue I've been having for years and years wasn't because of ME, but it was because of the BCPs that I had taken in the past.
I live in Los Angeles, so I wanted to find a specialist close to me—I had heard wonderful things about a certain doctor operating out of Washington DC/NYC, but it just isn't economical for me to leave my job for a week to go see him. Also, he sounds expensive. I wanted to start locally first, before heading out to see this DC doctor.
In my research, I came across a pelvic floor physical therapy center with a very informative blog that actually had guest posts by the world-renowned doctor that I've mentioned above, as well as another doctor just north of Los Angeles who believes in everything that I've read about the SBGH stuff. He's a urologist that specializes in female sexual dysfunction, and he's written articles and journal research about this very topic. So I made appointments with both the pelvic floor physical therapists, and the urologist.
At my pelvic PT exam, the wonderfully warm PT examined me using various methods—q-tip test, muscle movements, etc. She found that I most likely have vestibulodynia caused by birth control, because I have atrophy in the vulva, clitoris and the G-spot area, as well as pain during intercourse in the vestibule area. I was super-relieved to hear that there was some kind of diagnosis, but also really, really scared—what if this is permanent? And also, my lord, I've lived so long with these issues, I wish I would have known about this sooner. I can only imagine that a lot of you ladies feel the same.
Luckily, the PT says that my pelvic floor muscles are working properly, and she suspected that my issues were strictly hormonal, so I don't need pelvic PT.
Fast forward to today, when I went to the urologist/female sexual dysfunction specialist. We chatted for about a half hour regarding my symptoms, and he came up with the initial diagnosis (vestibulodynia) and took the time to really explain how these BCPs work. Then we did an exam where he also performed the Q-tip test, but with more pressure. There was a nurse in the room who took notes based on the areas that I responded to (basically, he pressed a Q tip over the various glands in the vestibule and asked me to rate my pain on a scale of 1-10). Also, I had bloodwork done, to test my testosterone, estrogen and SBGH levels.
After the physical exam, he said that I was showing all of the symptoms they look for when diagnosing vestibulodynia (the same things the PT said), so he felt comfortable to prescribe me a testosterone/estrogen cream to use topically. The pharmacy will call me when it's ready. (As a side note for you ladies who may have this question: It is safe to still have sex while you're using this cream; the estrogen levels in it are so low that it won't affect your partner. Just don't put it on right before sex.)
He also said that I most likely will have to take testosterone, so that we can raise my testosterone levels systemically. He won't prescribe anything just yet, however, because he wants to wait for the blood test results to come back in 1-2 weeks. If I did need the testosterone, I would be on it for about 6-12 months, in hopes that it would kickstart my own reproductive system into again making normal levels of these hormones on their own, like they did before the pill.
Anyhow, that's my story so far. I am going in for a follow-up in 2 weeks. I am also planning on getting a Paragard inserted at my next period, as I'm terrified of hormones. But I do have a question for any women who are in my situation who do have the Mirena? How does it affect you?
Also, I don't believe insurance covers these things, so as I start getting bills, I will try to give you guys ballpark figures as to what to expect cost-wise, if that helps. The doctor told me that the testosterone/estrogen cream will be about $60. I only had to pay a copay for the visit so far, but the insurance company may expect me to pay for the rest of the visit eventually. I don't know how much the blood tests are yet.
I am relieved, happy, devastated at all of this news—it's been a roller coaster for sure, but I am so, so hopeful that this will work. Please feel free to ask any questions or PM me for more information—I know I didn't go into great detail regarding my issues and I wish I had the time to, but I can definitely send links to articles that describe my symptoms to a T. Thank you to this community that has steered me in the right direction, as well.
All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.